Louisiana, 2008Damaging Wind in Louisiana, February 17, 2008
February 17, 2008 · NWS JAN · 1 event in 1 county or zone
During the early morning hours of February 17th, the southern half of the area saw a line of showers and thunderstorms move through. This line brought gusty winds to many areas with scattered severe thunderstorms across the Highway 84 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of February 17th, the southern half of the area saw a line of showers and thunderstorms move through. This line brought gusty winds to many areas with scattered severe thunderstorms across the Highway 84 corridor. Scattered wind damage occurred along the southern end of the line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 9:45 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 16, 9:45 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CST SAT FEB 16 2008
...SEVERE WEATHER POSSIBLE BETWEEN MIDNIGHT AND 8 AM...
.DISCUSSION...NO CHANGES MADE TO THE FORECAST. SQUALL LINE MOVING
ACROSS WRN AR/LA AREAS THIS EVENING BUT EWD PROGRESSION WILL BE A
LITTLE SLOWER THAN EARLIER ADVERTISED. INSTABILITY CONFINED TO A
SMALL AREA ALONG THE SQUALL LINE SO WILL SEE SEVERE CHANCES CONFINED
TO THE VICINITY OF THE LINE. AIR MASS OVER THE FORECAST AREA HAS
BEEN SLOW TO MODERATE AND SURFACE DEWPOINTS REMAIN IN THE 40S AND
50. SATELLITE PIX SHOW ADVANCING GULF INTRUSION WHICH SUPPORTS MODEL
EXPECTATIONS THAT MOISTURE TONGUE WILL DEVELOP FAR ENOUGH NORTH IN
TIME TO MAINTAIN SEVERE STORMS ALONG THE LINE AS IT TRACKS INTO THE
AREA.
&&
.PREV DISCUSSION...FOCUS FOR THE NEXT 24 HRS IS ALL ABOUT TONIGHT
AND THE SVR WX POTENTIAL. WARM FRONTAL PRECIP IS JUST ABOUT OUT OF
THE CWA AS OF 3 PM AND THE QUIET/PRECIP FREE WX WILL CONTINUE TO
ABOUT MIDNIGHT. WE HAVE SOME DRIER AIR AND A STRONG CAP MOVING IN AT
850MB WHICH IS SHUNTING THE AFTERNOON PRECIP NORTH. THATS THE EASY
PART...FROM MIDNIGHT THROUGH AROUND 8 AM THINGS BECOME TOUGH TO
PREDICT. I DO KNOW ONE THING...IT WILL RAIN...JUST NOT TOTALLY SURE
HOW THE SVR POTENTIAL WILL EVOLVE.
WE WILL SEE A POTENT UPPER LOW LIFT OUT OF TX AND SPREAD SOME 80-140
METER HGT FALLS ACROSS THE AREA THROUGH EARLY SUN. THE LOW LEVEL
RESPONSE WILL BE STRONG WITH A SFC LOW DEEPENING ACROSS NE TX INTO S
MO. THIS LOW IS CURRENTLY AROUND 1005MB AND WILL DEEPEN TO 988MB
OVER S/CENTRAL MO BY 12Z SUN MY CWA WILL SEE STRONG PRESS FALLS ALL
NIGHT. THAT WILL RESULT IN EXTREME MOISTURE ADV AND STRONG WINDS AT
THE SFC WITH CRAZY WINDS FROM 925...850 TO 500MB SFC WINDS WILL BE
GOOD ENOUGH FOR A WIND ADV FOR THE W/NW WITH LAKE WIND ADV
ELSEWHERE. THE MAIN LIMITING FACTOR WITH THIS SYSTEM IS INSTABILITY
AND THE STABLE BOUNDARY LAYER. FORECAST SOUNDINGS INDICATE A WARM
TONGUE BETWEEN 925-850MB LEADING TO ELEVATED INSTABILITY WITH A
FAIRLY DEEP STABLE LAYER SOME 2500-3500 FT DEEP. THAT STABLE LAYER
HAS ME REALLY CONCERNED THAT THE STRONGEST WINDS WITH THE CONVECTION
WILL HAVE A HARD TIME REACHING THE SFC. THE FURTHER S YOU
GO...BETTER SFC MOISTURE KEEPS THINGS MORE OPEN FOR SFC BASED
STORMS...THUS A BETTER CHANCE AT DAMAGING WINDS WITH LEWPS/BOWS AND
SOME TORNADOES IN THOSE FEATURES. ADDITIONALLY...THE DYNAMICS ARE
EXTREME WITH THIS SYSTEM AND MAY BE SUFFICIENT TO OVERCOME THE
STABLE BOUNDARY LAYER. WITH THAT...I WILL CONTINUE TO MENTION SVR
POSSIBLE FOR THE ENTIRE AREA. HOWEVER...AREAS ALONG I-20 AND SOUTH
WILL HAVE THE GREATEST POTENTIAL FOR SVR STORMS. I ALMOST FORGOT TO
MENTION HOW STEEP THE LAPSE RATES WILL BE. GFS/RUC ARE SHOWING
28-29C VERTICAL TOTALS IN ADVANCE OF THE LINE IN THE STRONGLY CAPPED
AIR. NORMALLY I GET MORE EXCITED ABOUT THIS...BUT THERE IS ALSO
QUITE A BIT OF DRY AIR ASSOCIATED WITH THE CAPPED LAYER AND IT MAY
TAKE A LOT OF THE STRONG ASCENT TO REMOVE THE CAP...LEAVING LITTLE
TO PRODUCE ROBUST DOWNDRAFTS. BUT THEN AGAIN...SLOWER
MOISTENING/EROSION OF THE CAP COULD LEAD TO A MORE EXPLOSIVE SETUP.
I CAN SEE THAT BEING THE CASE ACROSS THE S WHERE BETTER MOISTURE
WILL BE AVAILABLE. JUST MORE QUESTION MARKS WITH THIS ONE...IT COULD
GO EITHER WAY. I CAN SEE NO SVR OCCURRING ACROSS THE N WITH SOME
MORE HIGH END SVR IN THE SOUTH.
I DO FEEL CONFIDENT ABOUT THE TIMING. MAINLY B/C OF THE STRONG CAP
THAT WILL BE IN PLACE AND HOW THE MODELS ARE IN GOOD AGREEMENT WITH
THE PROGRESSION OF THE LINE. EXPECT THE LINE OF STORMS TO BE NEAR
THE MISSISSIPPI RIVER BETWEEN MIDNIGHT AND 3 AM...I-55 BETWEEN 3 AND
5 AM AND EASTERN MISSISSIPPI BETWEEN 5 AND 8 AM. ALL ACTIVITY SHOULD
EXIT THE AREA BY 8 AM. I TRIED TO SHOW THAT WITH THE WX GRIDS. /CME/
LONG TERM...(SUNDAY NIGHT THROUGH TUESDAY)...ALL MEDIUM RANGE MODELS
AND ENSEMBLES INDICATE THAT COOL HIGH PRESSURE WILL MOVE INTO THE
REGION FOR THE EARLY PART OF NEXT WEEK. THE STRONG UPPER TROUGH WILL
MOVE EAST INTO THE ATLANTIC SEABOARD BY TUESDAY. 850 TEMPS WILL BE
QUITE COOL SO WILL CONTINUE TO TREND TO CUT MOS TEMPS SOME AS A DRY
POLAR AIRMASS WILL CONTINUE THROUGH EARLY TUESDAY. ABUNDANT SUNSHINE
AND STRONG SUBSIDENT MIXING SHOULD ALLOW TEMPS TO WARM ABOVE 50 DEG
MOST LOCATIONS SOUTH OF THE HWY 82 CORRIDOR MONDAY. SO CUT TEMPS A
LITTLE LESS THAN MOS GUIDANCE. FOR TUESDAY HIGH PRESSURE WILL MOVE
EAST OF THE REGION...WHICH WILL ALLOW TEMPS TO MODERATE. WENT CLOSE
TO GUIDANCE WITH HIGHS FROM THE MIDDLE 50S NORTH TO THE LOWER 60S
SOUTH. ON NIGHTLY TEMPS CUT GUIDANCE FOR EACH NIGHT. MORE SO FOR
MONDAY NIGHT THEN SUNDAY NIGHT AS THE CENTER OF HIGH PRESSURE
CROSSES THE REGION. LOWS FOR SUNDAY NIGHT WILL RANGE FROM THE LOWER
30S NORTHWEST TO AROUND 40 SOUTHEAST. FOR MONDAY NIGHT HELD TO
CURRENT FORECAST WITH LOWS FROM THE MIDDLE 20S EAST TO THE LOWER 30S
WEST.
/PREVIOUS DISCUSSION...340 AM SAT FEB 16 2008/
FOR WEDNESDAY THROUGH SATURDAY...A CHILLY START TO THE WEEK WILL
GIVE WAY TO MORE STORMY CONDITIONS AND POSSIBLE SEVERE WEATHER BY
THURSDAY TO LATE WEEK.
POWERFUL PACIFIC JET STREAM (00Z ANALYSIS 250MB > 185KTS OVER WRN
PAC) ENERGY WILL DRIVE EWD INTO THE WRN/CNTRL CONUS BY MID WEEK.
BUCKLING OF THE STRONG UPPER JET WILL COMBINE WITH STEEPENING MID
LEVEL LAPSE RATES AND RICH GULF RETURN FLOW TO POTENTIALLY CREATE A
VOLATILE SVR WX SET-UP AT SOME POINT FROM THURS THROUGH NEXT
WEEKEND. GLOBAL MODELS INDICATE THE POTENTIAL FOR AT LEAST A COUPLE
OF STRONG SHORTWAVE TROUGHS AND ASSOC ROUNDS OF SVR WX...PERHAPS ONE
WAVE THURSDAY AND THE SECOND SAT NIGHT/SUNDAY. WHILE TIMING IS STILL
MUCH IN QUESTION...THERE IS CONSIDERABLE CONFIDENCE THAT SVR WX
COULD OCCUR IN THE VICINITY OF THE MS VALLEY REGION GIVEN INTENSITY
OF UPSTREAM PACIFIC JET ENERGY. /EC/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR MSZ028>033-037>039-
043>046-048>066-072>074.
WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR MSZ018-019-025>027-
034>036-040>042-047.
LA...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR LAZ007>009-015-016-
023>026.
AR...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR ARZ074-075.
&&
CME
MM
03Hazardous weather outlook, Feb 16, 2:40 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST SAT FEB 16 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
240 PM CST SAT FEB 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SUNDAY
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN
MIDNIGHT TONIGHT AND 8 AM SUNDAY MORNING AS A SQUALL LINE MOVES
ACROSS THE AREA. THIS LINE OF STORMS WILL TAKE SHAPE TO OUR WEST
THIS EVENING AND SHIFT EASTWARD OVERNIGHT AS A INTENSE UPPER LOW
LIFTS OUT OF TEXAS. AREAS ALONG AND SOUTH OF I-20 WILL SEE SOME
INSTABILITY...WHICH WILL RESULT IN THE GREATEST CHANCE OF SEEING
DAMAGING WINDS...HAIL AND A POSSIBLE TORNADO. EXPECT THE LINE OF
STORMS TO BE NEAR THE MISSISSIPPI RIVER BETWEEN MIDNIGHT AND 3
AM...I-55 BETWEEN 3 AND 5 AM AND EASTERN MISSISSIPPI BETWEEN 5 AND 8
AM. ALL ACTIVITY SHOULD EXIT THE AREA BY 8 AM.
THIS SYSTEM HAS MORE QUESTION MARKS...AS TO ITS SEVERE
POTENTIAL...THAN PREVIOUS SYSTEMS BECAUSE OF COOLER MORE STABLE AIR
AT THE SURFACE. THIS COOLER AIR COULD BE DEEP ENOUGH TO KEEP THE
VERY STRONG WINDS JUST OFF THE SURFACE FROM REACHING THE GROUND.
HOWEVER...PREDICTING THIS IS EXTREMELY TOUGH AND THE OVERALL
STRENGTH OF THE SYSTEM WILL LEAD TO A DECENT CHANCE OF SEVERE STORMS
ACROSS THE AREA WITH THE SOUTHERN HALF HAVING THE GREATEST POTENTIAL.
IN ADVANCE OF THE SQUALL LINE...WINDY CONDITIONS WILL EXIST AS A
SURFACE LOW PRESSURE AREA DEEPENS AND INCREASES THE PRESSURE
GRADIENT. A WIND ADVISORY IS IN EFFECT FOR WEST CENTRAL AND
NORTHWEST AREAS WHILE A LAKE WIND ADVISORY IS IN EFFECT FOR THE
REMAINDER OF THE REGION THIS EVENING THROUGH 3 AM. EXPECT SUSTAINED
WINDS BETWEEN 25 AND 30 MPH WITH HIGHER GUSTS ACROSS THE WIND
ADVISORY AREA. THE REST OF THE REGION CAN EXPECT SUSTAINED WINDS
INCREASING TO AROUND 20 MPH WITH HIGHER GUSTS. WIND WILL DECREASE
WITH THE PASSAGE OF THE LINE OF STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
ACTIVE WEATHER IS EXPECTED TO RETURN TO THE OUTLOOK AREA LATE NEXT
WEEK AS A VERY STRONG JET STREAM MOVES OVER THE REGION. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM THURSDAY THROUGH
FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT. OTHERWISE...ACTIVATION
IS NOT EXPECTED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME
In the hours before
Special weather statement, Feb 16, 11:52 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1152 PM CST SAT FEB 16 2008
ARZ074-075-LAZ007-008-015-023-170650-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-RICHLAND LA-
FRANKLIN LA-
1152 PM CST SAT FEB 16 2008
...LINE OF STRONG STORMS MOVING INTO EXTREME SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 45 MPH WINDS WAS LOCATED FROM 8 MILES NORTH OF WEST CROSSETT
TO 30 MILES SOUTHWEST OF BUCKNER AT 1152 PM CST...MOVING NORTHEAST
AT 25 MPH.
PEOPLE IN ASHLEY...CHICOT...FRANKLIN...MOREHOUSE...RICHLAND AND WEST
CARROLL PARISHES...INCLUDING THE CITIES OF BASTROP...CROSSETT...
HAMBURG...LAKE VILLAGE...MANGHAM...NORTH CROSSETT...RAYVILLE...
START...WEST CROSSETT...WILMOT AND WINNSBORO...SHOULD MONITOR THESE
STORMS CLOSELY.
BYB
Thunderstorm Wind, Concordia
- When
- February 17, 1:50 AM CST
- Where
- Concordia County, 1.53 mi SSW of Deer Park
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 31.399, -91.590
A few trees were blown down on power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86835.